Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 221, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2011, 2:18 PM EDT for Caswell County, Rockingham County, Stokes County, North Carolina; 5 counties in Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2011, 2:18 PM EDT (18:18 UTC)
- Expired
- May 27, 2011, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, City of Danville, VA, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:30 PM EDT | TSTM WND DMG | Eden, NC | TREES DOWN ALL OVER TOWN. |
| May 27, 3:15 PM EDT | HAIL 0.5 | Dry Fork, VA | 5 S OF CHATHAM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
920
WUUS51 KRNK 271818
SVRRNK
NCC033-157-169-VAC067-089-143-590-690-271915-
/O.NEW.KRNK.SV.W.0221.110527T1818Z-110527T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT FRI MAY 27 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 315 PM EDT.
* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BELLEWS LAKE...OR NEAR BELEWS CREEK...AND MOVING NORTHEAST AT
40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLISBORO...
INTELLIGENCE...
STONEVILLE...
AXTON...
SANDY RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3625 8024 3626 8026 3654 8009 3655 8005
3662 8005 3705 7979 3682 7915 3678 7916
3624 7967
TIME...MOT...LOC 1818Z 209DEG 36KT 3630 7998
$$
KK3 follow-up statements
794
WWUS51 KRNK 271834
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT FRI MAY 27 2011
NCC169-271842-
/O.CAN.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
STOKES NC-
234 PM EDT FRI MAY 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STOKES COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING IS NO LONGER A THREAT TO STOKES
COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3626 8004 3654 8002 3655 8005 3662 8005
3705 7979 3682 7915 3678 7916 3624 7967
TIME...MOT...LOC 1832Z 209DEG 36KT 3639 7985
$$
NCC033-157-VAC067-089-143-590-690-271915-
/O.CON.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-
234 PM EDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHEASTERN
FRANKLIN...HENRY...PITTSYLVANIA...ROCKINGHAM AND NORTHWESTERN CASWELL
COUNTIES...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INTELLIGENCE...OR 6
MILES EAST OF MADISON...MOVING NORTHEAST AT 40 MPH. A SECOND
POTENTIALLY SEVERE STORM WAS DEVELOPING JUST SOUTHWEST OF THE CITY
OF DANVILLE NEAR PELHAM NORTH CAROLINA. IT ALSO WAS MOVING NORTHEAST
AT 40 MPH AND WILL CROSS THE CITY OF DANVILLE.
LOCATIONS IMPACTED INCLUDE...
EDEN...
AIKEN SUMMIT...
AXTON...
SANDY RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3626 8004 3654 8002 3655 8005 3662 8005
3705 7979 3682 7915 3678 7916 3624 7967
TIME...MOT...LOC 1832Z 209DEG 36KT 3639 7985
$$
DS817
WWUS51 KRNK 271850
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI MAY 27 2011
VAC690-271858-
/O.CAN.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
CITY OF MARTINSVILLE VA-
250 PM EDT FRI MAY 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN EAST OF
THE CITY OF MARTINSVILLE. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3640 7979 3656 7986 3700 7967 3682 7915
3678 7916 3640 7952
TIME...MOT...LOC 1848Z 215DEG 39KT 3652 7969
$$
NCC033-157-VAC067-089-143-590-271915-
/O.CON.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY
VA-FRANKLIN VA-
250 PM EDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF DANVILLE... SOUTHEASTERN FRANKLIN...EASTERN HENRY...
PITTSYLVANIA...NORTHEASTERN ROCKINGHAM AND NORTHWESTERN CASWELL
COUNTIES...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EDEN...MOVING
NORTHEAST AT 45 MPH. ANOTHER POTENTIALLY SEVERE STORM WAS OVER THE
CITY OF DANVILLE...ALSO MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
CASCADE...
AIKEN SUMMIT...
SANDY RIVER...
SWANSONVILLE...
DRY FORK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3640 7979 3656 7986 3700 7967 3682 7915
3678 7916 3640 7952
TIME...MOT...LOC 1848Z 215DEG 39KT 3652 7969
$$
DS578
WWUS51 KRNK 271903
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI MAY 27 2011
VAC067-271913-
/O.CAN.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
FRANKLIN VA-
303 PM EDT FRI MAY 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN EAST OF
THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3654 7968 3656 7986 3679 7976 3688 7959
3682 7928 3672 7922 3640 7952
TIME...MOT...LOC 1903Z 215DEG 39KT 3666 7954
$$
NCC033-157-VAC089-143-590-271915-
/O.CON.KRNK.SV.W.0221.000000T0000Z-110527T1915Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY
303 PM EDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF DANVILLE... EASTERN HENRY...SOUTHERN PITTSYLVANIA...
NORTHEASTERN ROCKINGHAM AND NORTHWESTERN CASWELL COUNTIES...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
CASCADE...OR 7 MILES NORTH OF MAYFIELD...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
SWANSONVILLE...
BLAIRS...
DRY FORK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3654 7968 3656 7986 3679 7976 3688 7959
3682 7928 3672 7922 3640 7952
TIME...MOT...LOC 1903Z 215DEG 39KT 3666 7954
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:54 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 27, 11:54 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1154 AM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL LOW THAT WILL WEAKEN AS IT APPROACHES THE EASTERN GREAT LAKES WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA SATURDAY INTO THE MIDDLE OF NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER. && .NEAR TERM /THROUGH TONIGHT/... AN UPPER TROUGH WILL TRACK EASTWARD ACROSS THE REGION THIS AFTERNOON INTO TONIGHT. SEVERAL MID LEVEL SHORTWAVES WERE NOTED ON SATELLITE IMAGES. ONE LOCATED ACROSS SC/GA TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA ALREADY. ANOTHER SHORTWAVE IN TN RESULTING IN SHOWERS AND THUNDERSTORMS ACROSS WESTERN PORTIONS OF CWA. THUNDERSTORMS WITH HEAVY RAINS OR TRAINING OF STORMS CAN CREATE FLASH FLOODING. .PREVIOUS DISCUSSION... ISSUED A QUICK UPDATE TO INCREASE POPS FOR THIS MORNING INTO THIS AFTERNOON PER LATEST RADAR AND MODEL TRENDS. SPC HAS EXPANDED THE DAY1 SLIGHT RISK SOUTH INTO EASTERN PORTIONS OF CWA. CURRENT FLASH FLOOD WATCH LOOKS GOOD WITH RECENT RAINS...LOW FFG AND SATURATED GROUND. WILL REVIEW 12Z RUNS FOR ADDITIONAL CHANGES THIS AFTERNOON. .PREVIOUS DISCUSSION... RADAR SHOWED JUST SCATTERED IN THE WESTERN COUNTY WARNING AREA AFTER NUMEROUS SHOWERS AND THUNDERSTORMS COVERED THE FORECAST AREA WEST OF THE BLUE RIDGE THURSDAY AFTERNOON AND EVENING. WATER VAPOR LOOP SHOWED THE UPPER LOW OVER THE OHIO VALLEY WAS BEGINNING TO BE SHEARED APART BUT MAIN TROF AXIS WAS STILL OVER THE TENNESSEE VALLEY WITH A FAIRLY WELL DEFINED SHORT WAVE IN CENTRAL KENTUCKY. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE SAME AXIS AS ON THURSDAY. AREAS THAT GET SUNSHINE THIS MORNING MAY BE ABLE TO REALIZE CAPES AROUND 1200 J/KG BUT WINDS THROUGH THE MID LEVELS OF THE ATMOSPHERE WILL NOT BE AS STRONG AS ON THURSDAY AND WITHOUT THE AIDE OF AN UPPER JET STREAK THE THREAT OF SEVERE THUNDERSTORMS TODAY IS LOWER. DIFFERENT SOLUTIONS IN BUFKIT SHOWED A CAP AT LYH AND DAN WHICH MAY BE INDICATING TIMING OF THE STORMS MOVING EAST IS QUESTIONABLE. FOR NOW WILL GO WITH MORE STORMS IN THE EAST AFTER 18Z/2PM TO 21Z/5PM. AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER 03Z/9PM BUT IT MAY TAKE UNTIL LATE TONIGHT TO COMPLETELY CLEAR OUT THE PRECIPITATION. THE BAND OF SHOWERS AND THUNDERSTORMS FROM THURSDAY PRODUCED 1.5 TO 3 INCHES OF RAIN WITH LOCALLY HIGH AMOUNTS FROM SOUTHERN PULASKI COUNTY TO WESTERN WILKES COUNTY AND FROM EASTERN GREENBRIER COUNTY INTO NORTHWEST BATH COUNTY. NEW 3 HOUR FLASH FLOOD GUIDANCE THROUGH THE NEW RIVER BASIN AND THE GREENBRIER RIVER BASIN IS LESS THAN ONE INCH. SO WITH THE ADDITIONAL STORMS EXPECTED TODAY WILL BE ISSUING A FLASH FLOOD WATCH MOST OF THE COUNTIES WEST OF THE BLUE RIDGE. WILL BE STARTING WITH MORE CLOUDS TODAY AND STARTING WITH TEMPERATURES IN THE MID 50S TO MID 60S. PLUS 850 MB TEMPERATURES ARE SLIGHTLY LOWER TODAY SO MAXIMUM TEMPERATURES WILL BE COOLER THAN THURSDAY. TOOK A BLEND OF MAV/MET GUIDANCE FOR HIGHS. ALSO USED A BLEND OF GUIDANCE FOR LOWS TONIGHT. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... A STRONG UPPER RIDGE WILL BUILD THROUGH THE MISSISSIPPI RIVER VALLEY AND EVENTUALLY CUTOFF AND UPPER HIGH JUST TO OUR WEST...ON THE KY/TN BORDER. THE ORIENTATION OF THIS UPPER RIDGE IS ONE THAT STILL ALLOWS FOR SURFACE CONVERGENCE ALONG THE APPALACHIAN MOUNTAINS THANKS TO RESULTING SOUTHEASTERLY SURFACE WINDS. FOR THIS REASON...CONTINUED THE 15-25% POPS THROUGH THE WEEKEND...WITH THE BEST CHC ALONG NW NC HIGHLANDS AND EXTREME SW VA. PER THE ECMWF...AS THE UPPER RIDGE STRENGTHENS TO 595DM BY 0Z TUESDAY...THIS SE SURFACE FLOW WILL BE ERASED AND THE OPPORTUNITY FOR ELEVATED CONVECTION ALONG THE RIDGES WILL BE REDUCED...AS MID LEVELS TEMPS WARM. CONSIDERING A SATURATED GROUND...SOME OF THESE ISOLATED CELLS COULD BE VERY SLOW MOVERS AND PRODUCE AMOUNTS OF RAIN SUCH THAT WATER PROBLEMS MAY ARISE. MONDAY WILL EASILY BE THE WARMEST DAY WITH H85 TEMPS NEAR +20C. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE WEDNESDAY INTO THURSDAY. THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND THETA-E AXIS IN PLACE. LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. MVFR WITH LOCAL IFR CONDITIONS POSSIBLE IN CLOUDS AND CONVECTION. WEAKENING UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA THIS PERIOD. MODELS ARE BRINGING IN SOME MVFR TO POSSIBLY IFR CEILINGS AND FOG BEHIND THE STORMS FOR LATE TONIGHT INTO SATURDAY MORNING. CONDITIONS MAY REMAIN POOR THROUGH SATURDAY NIGHT. THEN AS HIGH PRESSURE BUILDS INTO THE AREA SUNDAY CONDITIONS WILL RETURN TO VFR. RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS DUE TO FOG...GIVING WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ010>020. NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019. WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ042>045. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...KM LONG TERM...PH AVIATION...AMS/KK
Hazardous weather outlook, May 27, 9:13 AM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 913 AM EDT FRI MAY 27 2011 VAZ007-009-281315- TAZEWELL-SMYTH- 913 AM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ010>020-WVZ042>045-281315- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 913 AM EDT FRI MAY 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-281315- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 913 AM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID TO LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 12:01 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 5 SE YADKINVILLE 36.08N 80.61W
05/26/2011 YADKIN NC BROADCAST MEDIA
ROOF BLOWN OFF STRUCTURE ON BRAWLEY ROAD...ADDITIONAL
STRUCTURAL DAMAGE ON WYO ROAD.
&&
HYSELLLocal storm report, May 27, 12:22 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 ESE MAPLE SPGS 36.17N 81.35W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON BOONE TRAIL NEAR HIGHWAY 421
0935 PM TSTM WND DMG 5 WNW WILKESBORO 36.16N 81.26W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TWO TREES DOWN ON CONGO ROAD IN MILLERS CREEK AREA
0938 PM TSTM WND DMG 5 SE WILBAR 36.22N 81.26W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON CHARITY CHURCH ROAD NEAR SHINGLE GAP ROAD.
0945 PM TSTM WND DMG 3 SSW NORTH WILKESBORO 36.13N 81.16W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 16/18 NEAR U.S. 421
0946 PM TSTM WND DMG 5 WNW NORTH WILKESBORO 36.20N 81.22W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON GRANDVIEW DRIVE IN MILLERS CREEK AREA
0955 PM TSTM WND DMG 2 WNW DEEP GAP 36.24N 81.55W
05/26/2011 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON ELLEDGE MILL ROAD
&&
SKSpecial weather statement, May 27, 1:21 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI MAY 27 2011
VAZ045-058-059-271815-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
121 PM EDT FRI MAY 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROXBORO...
MOVING NORTH AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ALTON AROUND 145 PM...TURBEVILLE AROUND 150
PM...CLUSTER SPRINGS AROUND 155 PM...HITESBURG AROUND 200 PM...SOUTH
BOSTON AROUND 210 PM AND HALIFAX AROUND 215 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3670 7864 3668 7862 3663 7855
3663 7858 3669 7865 3669 7867 3665 7870
3661 7870 3654 7873 3654 7912 3713 7904
3700 7846
KKLocal storm report, May 27, 1:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 2 WNW FRIES 36.73N 80.99W
05/26/2011 GRAYSON VA DEPT OF HIGHWAYS
TREE DOWN ON WINDING ROAD
1020 PM TSTM WND DMG 2 NW FRIES 36.73N 81.00W
05/26/2011 GRAYSON VA DEPT OF HIGHWAYS
TREE DOWN ON STEVENS CREEK ROAD
&&
SKLocal storm report, May 27, 1:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 5 N NORTH WILKESBORO 36.24N 81.15W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON ELLEDGE MILL ROAD
&&
SKLocal storm report, May 27, 2:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 3 ENE PEARISBURG 37.34N 80.69W
05/26/2011 GILES VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 636
0829 PM TSTM WND DMG 4 W MOUNTAIN LAKE 37.35N 80.62W
05/26/2011 GILES VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 623
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 59 min |
| May 26, 9:04 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Wilkes | 4 hr |
| May 26, 9:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 60 min |
| May 26, 9:17 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| May 26, 9:38 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 67 min |
| May 26, 10:17 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 58 min |
| May 26, 10:52 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 53 min |
| May 26, 10:58 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| May 27, 6:08 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 16 hr |
| May 26, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe, City of Galax | 42 min |
| May 26, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Wythe | 48 min |
| May 26, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Pulaski | 44 min |
| May 26, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford | 62 min |
| May 26, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 63 min |
| May 26, 10:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 48 min |
| May 26, 10:36 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more | 6 hr |
| May 27, 12:09 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem | 36 min |
| May 27, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more | 47 min |
| May 27, 12:40 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge | 50 min |
| May 27, 1:13 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| May 27, 1:21 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 54 min |
| May 27, 2:54 PM EDT | Areal Flood Advisory | RNK | City of Danville | 3 hr |
| May 27, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 60 min |
| May 27, 3:52 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.